How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14581
Experience:  Over 20 years of experience as a veterinarian.
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

35 pound beagle may have swolloed 50 mg toprol a/k/a

Customer Question

35 pound beagle may have swolloed 50 mg toprol a/k/a metoprolol succinate (blood pressure med)
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 2 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your pup may have ingested 50mgs of Metoprolol.

It is used in dogs to control arrhythmias, especially supraventricular tacchycardias.

The usual appropriate dose is 0.2mg to 0.4mg per kilogram of body weight. At 35 pounds he is about 16kgs, (35lbs /2.2 lbs per kg = 16kgs) so an appropriate dose is 3.2mg to 6.4mg, but we can go as high as 1mg per kilogram of body weight or 16mg.

He ate roughly three times a normal dose, so we do need to be concerned.

Ideally if this just occurred or within the last 2 hours I would induce vomiting to try and get at least some of the medication out.

Induce vomiting by giving him 3% hydrogen peroxide at a dose of 1 tablespoon per 10 pounds of body weight directly orally, or mixed with a little ice cream or bread chunks, (no more than 3 tablespoons at a time even if though weighs more than 30 pounds).

Then take him out and run him around to get the peroxide fizzing. If no vomiting in 10 minutes repeat the peroxide dose once more

If you don't have peroxide you can take him to an emergency clinic and have them induce vomiting and give activated charcoal to absorb the medication.

If you choose to take a watch and see approach, since you aren't sure he ate the pill, things to watch for are weakness, and lethargy.

We will sometimes see diarrhea with this class of drugs too.

If you see any symptoms then an emergency clinic visit is best.

Keep your pup away from stairs in case he gets light headed.

Do you have any more questions now?

Expert:  Dr. Kara replied 2 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****

Expert:  Dr. Kara replied 2 months ago.

I'm just following up on our conversation about your pet. How is everything going?

Dr. Kara